Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 45, NWS Jackson, MS

April 2, 2015Attala County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 2, 2015, 4:12 PM CDT for Attala County, Mississippi. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2015, 4:12 PM CDT (21:12 UTC)
Expired
Apr 2, 2015, 4:59 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Attala County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 4:15 PM CDTHAIL 0.75Hesterville, MS
Apr 2, 4:15 PM CDTHAIL 1.751 Se Hesterville, MS
Apr 2, 4:36 PM CDTHAIL 16 E Hesterville, MSFELL ALONG MS HIGHWAY 43

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2015-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2015-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS54 KJAN 022112
SVRJAN
MSC007-022215-
/O.NEW.KJAN.SV.W.0045.150402T2112Z-150402T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
412 PM CDT THU APR 2 2015

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ATTALA COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 515 PM CDT

* AT 411 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  HESTERVILLE...OR NEAR KOSCIUSKO...MOVING EAST AT 15 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KOSCIUSKO...HESTERVILLE...POSSUMNECK AND ETHEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3310 8975 3322 8973 3328 8960 3328 8935
      3302 8945
TIME...MOT...LOC 2111Z 271DEG 15KT 3313 8966 

HAIL...1.75IN
WIND...60MPH
 
$$
MRM
2 follow-up statements
947 
WWUS54 KJAN 022126
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
426 PM CDT THU APR 2 2015

MSC007-022215-
/O.CON.KJAN.SV.W.0045.000000T0000Z-150402T2215Z/
ATTALA MS-
426 PM CDT THU APR 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN ATTALA COUNTY...

AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HESTERVILLE...
OR NEAR KOSCIUSKO...MOVING EAST AT 15 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KOSCIUSKO AND ETHEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3308 8967 3321 8964 3326 8962 3328 8935
      3302 8945
TIME...MOT...LOC 2125Z 270DEG 15KT 3313 8960 

HAIL...2.00IN
WIND...60MPH
 
$$
MRM
898 
WWUS54 KJAN 022159
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT THU APR 2 2015

MSC007-022208-
/O.CAN.KJAN.SV.W.0045.000000T0000Z-150402T2215Z/
ATTALA MS-
459 PM CDT THU APR 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATTALA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3308 8967 3321 8964 3326 8962 3328 8935
      3302 8945
TIME...MOT...LOC 2155Z 271DEG 15KT 3313 8943 

$$
MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:35 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 2, 3:35 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT THU APR 2 2015

.SHORT TERM...LOOKS LIKE A VERY WET FORECAST IN STORE FOR THE
ARKLAMISS FOR THE FORESEEABLE FUTURE. FOR THIS EVENING EXPECT THE
ISOLATED THUNDERSTORMS THAT ARE OCCURRING OVER THE AREA TO DISSIPATE
QUICKLY AFTER SUNSET WITH MAINLY PARTLY TO MOSTLY CLOUDY SKIES
PREVAILING OVERNIGHT. BY LATE FRIDAY MORNING A COLD FRONT WILL BE
POISED ACROSS ARKANSAS AND WILL MOVE INTO THE DELTA BY LATE
AFTERNOON. A FEW SHOWERS MAY DEVELOP OUT AHEAD OF THE BOUNDARY
DURING THE AFTERNOON ACROSS THE AREA...BUT WITH STRONG CAPPING
BETWEEN H700-H850 OVER MUCH OF THE AREA EXPECT THE ACTIVITY TO BE
VERY ISOLATED.

THE COLD FRONT WILL MOVE INTO THE DELTA BY THE LATE AFTERNOON HOURS
AND MOVE SOUTHEAST ACROSS THE AREA. SEVERE THUNDERSTORMS ARE
POSSIBLE AS THE BOUNDARY MOVES ACROSS THE AREA WITH THE BEST CHANCES
FOR SEVERE NORTH OF THE I-20 CORRIDOR. DEEP LAYER SHEAR WILL RANGE
FROM 45-50KTS...H7-H5 LAPSE RATES WILL BE 6.5-7.0 C/KM AND MU CAPES
OF 1500-2000. LIMITING FACTORS ARE H500 HEIGHTS AND H500
TEMPERATURES OF AROUND -10 TO -11. THE MAIN RISK CONTINUES TO BE
DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS MAINLY ALONG AND
JUST OUT AHEAD OF THE BOUNDARY. SLIGHTLY LARGER HAIL CANNOT BE RULED
OUT WITH SOME OF THE STRONGER STORMS...BUT WITH H500 TEMPS ONLY -10
OR SO...QUARTER SIZED HAIL OR SMALLER LOOKS LIKE IT WILL BE THE MOST
PREDOMINATE.

AS THE BOUNDARY MOVES SOUTH OF I-20 LATER IN THE EVENING...A
COMBINATION OF THE LOSS OF DAYTIME HEATING...DEEP LAYER SHEAR AND
INSTABILITY DECREASING...THE THUNDERSTORM ACTIVITY SHOULD BEGIN TO
WEAKEN. A STRONG TO POSSIBLY SEVERE STORM WILL CONTINUE TO BE
POSSIBLE THOUGH...SO WILL CONTINUE TO LEAVE LIMITED CHANCES FOR
SEVERE FOR AREAS SOUTH OF THE I-20 CORRIDOR...BEFORE THE BOUNDARY
MOVES SOUTH OF THE AREA BY AROUND 3AM OR SO.

THERE COULD BE SOME LINGERING SHOWERS IN THE SOUTH SATURDAY
MORNING...BUT HIGH PRESSURE WILL BUILD IN OVER THE REGION ON
SATURDAY AND THIS WILL CONTINUE INTO SUNDAY...BUT ONCE AGAIN
MOISTURE WILL INCREASE AND RAINSHOWERS WILL MOVE INTO THE AREA BY
SUNDAY AFTERNOON. FOR THE MOST PART EXPECT THE ACTIVITY TO REMAIN
SHOWERY SUNDAY AFTERNOON INTO SUNDAY NIGHT AS THE MODELS SUGGEST
POSITIVE SHOWALTERS...BUT EXPECT AT LEAST EMBEDDED THUNDERSTORM
ACTIVITY DURING THE OVERNIGHT HOURS AS INSTABILITY INCREASES. MOST
OF THE LONG TERM HAS NOT CHANGED BEYOND SUNDAY NIGHT...SO WILL
ATTACH THE APPLICABLE PORTIONS OF THE LONG TERM DISCUSSION BELOW./15/

PREVIOUS LONG TERM DISCUSSION...BY MONDAY MORNING LOWER 60 DEGREE
DEW POINTS AND INCH AND A HALF PWS WILL BE BACK OVER OUR CWA. MONDAY
THROUGH TUESDAY CONVECTION WILL BE MOSTLY DIURNALLY DRIVEN. TUESDAY
NIGHT THOUGH A NEARLY STATIONARY FRONTAL BOUNDARY WILL DRIFT INTO
THE NORTHERN PORTIONS OF OUR CWA AND SERVE TO FOCUS CONVECTION. AS
BROAD TROUGHING ALOFT REMAINS OVER THE WESTERN CONUS THE RESULTING
SOUTHWEST FLOW ALOFT LOOKS TO BRING SEVERAL SHORTWAVES THAT WILL
COMBINE WITH THE BOUNDARY...ABUNDANT MOISTURE AND DAYTIME HEATING
FOR PERIODS OF HEAVY RAIN WEDNESDAY AND THURSDAY. MODEL RUN
ACCUMULATIONS OF THE GFS AND ECMWF SHOW SEVERAL INCHES OF RAIN
DURING THIS PERIOD AND MAINLY NORTH OF INTERSTATE 20. /22/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THE
EARLY PORTION OF THE EVENING. THOUGH ISOLATED SHRA/TSRA COULD BRING
BRIEF FLIGHT CATEGORY REDUCTIONS MAINLY DURING THE AFTERNOON.
OVERNIGHT...CONDITIONS ARE EXPECTED TO DETERIORATE INTO MVRF/IFR
RANGE AREAWIDE AS LOW STRATUS AND PATCHY FOG DEVELOP. THOUGH VISBYS
ARE EXPECTED TO IMPROVE SHORTLY AFTER SUNRISE...CIGS MAY NOT RETURN
TO VFR UNTIL LATE MORNING OR EARLY AFTERNOON. TS ARE EXPECTED ACROSS
THE AREA AHEAD OF A COLD FRONT LATE FRIDAY AFTERNOON INTO THE
EVENING. SW WINDS WILL BE GUSTY AT TIMES THROUGH THIS AFTERNOON AND
AGAIN DURING THE DAYTIME FRIDAY...WITH GUSTS IN THE 25-30 KT RANGE
POSSIBLE. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       65  83  48  66 /  10  30  76   6
MERIDIAN      61  82  46  67 /  14  21  66   8
VICKSBURG     66  81  47  66 /  11  45  76   4
HATTIESBURG   63  83  56  69 /   8  20  44  18
NATCHEZ       67  83  48  66 /  10  27  65  12
GREENVILLE    65  77  44  64 /  18  70  48   3
GREENWOOD     66  79  44  65 /  20  63  60   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/DL
Hazardous weather outlook, Apr 2, 2:28 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT THU APR 2 2015

ARZ074-075-LAZ007>009-015-MSZ018-019-025-026-034-035-031930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-WASHINGTON-HUMPHREYS-
228 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND THE ARKLAMISS DELTA REGION
OF MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...FRIDAY

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH AND QUARTER SIZE OR LARGER HAIL ARE EXPECTED LATE FRIDAY
AFTERNOON AND EVENING AS A COLD FRONT PUSHES ACROSS THE REGION.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL END FRIDAY NIGHT BEFORE
MIDNIGHT AS A COLD FRONT PUSHES PAST THE AREA.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION FRIDAY
THROUGH FRIDAY NIGHT.

LAZ016-023>026-MSZ027>033-036>066-072>074-031930-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-CARROLL-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-
RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-
JASPER-CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
228 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...
NORTHEAST MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH AND QUARTER SIZE OR LARGER HAIL ARE EXPECTED FRIDAY EVENING
AS A COLD FRONT PUSHES ACROSS THE REGION. THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL BE NORTH OF A LINE FROM RAYVILLE TO PICKENS TO
SHUQUALAK. SEVERE WEATHER WILL DIMINISH OVERNIGHT AS A COLD FRONT
PUSHES PAST THE AREA.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION FRIDAY
NIGHT.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Apr 2, 3:08 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT THU APR 2 2015

MSZ036-037-022030-
ATTALA-HOLMES-
308 PM CDT THU APR 2 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ATTALA AND EASTERN
HOLMES COUNTIES...

AT 306 PM CDT...A STRONG THUNDERSTORM WAS OVER BOWLING GREEN...OR 7
MILES NORTHWEST OF DURANT...MOVING NORTHEAST AT 15 MPH.

WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DURANT...FRANKLIN...LEXINGTON AND BOWLING GREEN.

LAT...LON 3293 8998 3312 9019 3327 9003 3309 8971
TIME...MOT...LOC 2006Z 225DEG 12KT 3317 8994

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:08 PM CDTSpecial Weather StatementJANHolmes22 min
Apr 2, 3:27 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Holmes48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.